Advertisement

Anosmia Induced by Amiodarone

      To the Editor:
      Amiodarone is a potent antiarrhythmic agent for various cardiac arrhythmias. However, the use of amiodarone is limited due to its serious noncardiac adverse effects, including lung toxicity, thyroid dysfunction, corneal deposition, and so on. Peripheral neuropathy is one of the adverse effects, although minor.
      • Podrid P.J.
      Amiodarone: reevaluation of an old drug.
      However, amiodarone-induced cranial neuropathy involving smell dysfunction is extremely rare. Here, we report a patient with arrhythmogenic right ventricular cardiomyopathy (ARVC) treated with amiodarone, which induced anosmia.
      A 66-year-old man was referred for the treatment of ventricular tachycardia (VT), which was refractory to conventional antiarrhythmic agents and required DC countershock. After obtaining written informed consent, he underwent cardiac catheterization including an electrophysiologic study (EPS). Several days before catheterization, antiarrhythmic agents were discontinued for EPS, and, thereafter, VT was spontaneously documented. The finding of right ventriculography was compatible with ARVC, showing aneurysms in the right ventricular inflow and apical areas. Considering the induced VT to be polymorphic, radiofrequency catheter ablation was discontinued and amiodarone (400 mg/day) was administered. Approximately 3 years after starting the successful medication, he complained of olfactory disturbance. After reducing the maintenance dose of amiodarone from 200 to 100 mg/day, anosmia was partially resolved. Major adverse effects of amiodarone, such as lung toxicity and thyroid dysfunction, were not encountered. Ophthalmologists indicated no corneal deposition. Computed tomography indicated no particular abnormalities in the central nervous system including the olfactory brain.
      Drug-induced anosmia is considered to be rare, and its exact prevalence and mechanisms remain to be elucidated. This is due to the lack of satisfactory diagnostic criteria and effective treatments of olfactory disturbance, and, moreover, the indifference of clinicians toward this disorder. The etiology of this olfactory disorder is either: binding abnormalities of odorant receptor, the loss of postreceptor transduction mechanisms, olfactory nerve inactivation via Na or Ca channel inhibition, or some combination of these effects.
      • Henkin R.I.
      Drug-induced taste and smell disorders: incidence, mechanisms and management related primarily to treatment of sensory receptor dysfunction.
      Amiodarone is known to be a lipophylic agent, with unique pharmacokinetics suppressing cardiac ion channels including Na, Ca, and various K channels,
      • Podrid P.J.
      Amiodarone: reevaluation of an old drug.
      suggesting that it is accumulated in neuronal phospholipid membranes and influences various nervous activities. Considering that drugs postulated to cause anosmia include various cardioactive agents, such as nifedipine, metoprolol, diltiazem, and enalapril,
      • Kharoubi S.
      Drug-induced anosmia with nifedipine.
      this rare adverse effect, which is often neglected, should be taken into account in the long-term medication of patients with cardiac diseases.

      References

        • Podrid P.J.
        Amiodarone: reevaluation of an old drug.
        Ann Intern Med. 1995; 122: 689-700
        • Henkin R.I.
        Drug-induced taste and smell disorders: incidence, mechanisms and management related primarily to treatment of sensory receptor dysfunction.
        Drug Safety. 1994; 11: 318-377
        • Kharoubi S.
        Drug-induced anosmia with nifedipine.
        Press Med. 2003; 32 (in French with English Abstract): 1269-1272